April 18, 2024
Naloxone Spray

Study Finds Higher-Dose Naloxone Spray Does Not Save More Lives, but Causes More Side Effects

A new study published by the Centers for Disease Control and Prevention (CDC) revealed that a higher-dose nasal spray for reversing opioid overdoses did not result in saving more lives compared to the previous standard dose. However, it did lead to more cases of vomiting and other side effects. The study, conducted in rural parts of New York state, is considered the first to provide real-world data on the differences between the two sprays.

The 8-milligram naloxone spray, which is twice as potent as the previous highest dose available, was approved two years ago under pressure from experts and patient advocates who observed that lower-dose antidotes often needed to be administered multiple times to individuals suffering from overdoses. Despite the higher dose, the researchers found that it did not provide any additional benefit in terms of survival rates.

Dr. Michael Dailey of Albany Medical College, one of the authors of the study, commented that although the survival rate remained the same for both doses, the group that received the 8-milligram dose experienced significantly more withdrawal symptoms. He emphasized the importance of recognizing the potential for increased side effects.

In the study, the researchers collaborated with the New York State Police, who respond to emergencies in rural areas and along highways. Three troops in eastern New York were equipped with 8-milligram sprays, while eight troops based further away from Albany had 4-milligram doses. The study analyzed 354 instances of naloxone spray administration by troopers from late March 2022 to mid-August 2023.

The results showed that in cases where overdose patients were still alive when troopers arrived, 99% survived after receiving naloxone, regardless of the dose given. It was noted that individuals who received the 4-milligram sprays often required more than one dose, averaging 1.67 doses, equivalent to 6.7 milligrams. Similarly, those treated with the 8-milligram sprays received an average of 1.58 doses, amounting to 12.6 milligrams.

Although disorientation and lethargy were common in both groups when patients regained consciousness, other issues were significantly more prevalent in those who received the higher-dose sprays. Approximately 38% experienced withdrawal symptoms, including vomiting, abdominal pain, sweating, shaking, and diarrhea. In contrast, only 19% of the lower-dose group encountered such problems.

Dr. Alexander Walley, an addiction specialist at Boston Medical Center, raised concerns about the increased side effects potentially leading to future overdose deaths. He highlighted the possibility that individuals who experienced additional withdrawal symptoms during rescue could associate the pain and discomfort with the experience and subsequently avoid having someone nearby with naloxone in the future.

Dr. Walley acknowledged that the study has limitations and imperfections in how it randomized the distribution of doses. However, he emphasized that the study still provides good quality evidence. He also stressed that the solution to a more potent illicit drug supply does not necessarily lie in a more potent naloxone. Instead, he advocated for ensuring that drug use is witnessed, with the witness being someone who can administer naloxone and call for help.

*Note:
1. Source: Coherent Market Insights, Public sources, Desk research
2. We have leveraged AI tools to mine information and compile it